California, 2011

Flash Flood and Flooding in California, July 30 to 31, 2011

July 30 to 31, 2011 · NWS SGX · 9 events in 3 counties and zones

S. produced a monsoonal flow over much of California, resulting in periods of showers and thunderstorms, mainly in the mountains and deserts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Strong high pressure aloft over the southwest U.S. produced a monsoonal flow over much of California, resulting in periods of showers and thunderstorms, mainly in the mountains and deserts. An upper atmospheric disturbance produced widespread showers and a few thunderstorms with moderate rainfall over northern portions of the area overnight on the 30th into the early morning of the 31st. A few of the storms were quite heavy to locally severe during the afternoons of the 30th and 31st. Many of the strongest storms occurred over rural mountain and desert areas where verification was difficult. Flash Flooding was reported in the Victorville area of the northern deserts on the 30th, along with some wind damage. The nocturnal event on the night of the 30th produced several hundred lightning cloud to ground lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 30, 8:00 AM PST, 4 hours earlier.

Area forecast discussion, Jul 30, 8:00 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT SAT JUL 30 2011

.SYNOPSIS...
HIGH PRESSURE TO THE EAST WILL BRING MONSOONAL MOISTURE THROUGH
EARLY NEXT WEEK. THIS WILL BRING A CHANCE OF MAINLY AFTERNOON AND
EARLY EVENING THUNDERSTORMS IN THE MOUNTAINS...DESERTS...AND INLAND
VALLEYS. A LIGHT SHOWER OR SPRINKLES ARE POSSIBLE NEAR THE COAST.
THIS MONSOONAL FLOW WILL ALSO BRING A PATCHIER MARINE LAYER. FOR THE
MIDDLE TO LATTER PART OF NEXT WEEK...A WEAK TROUGH OF LOW PRESSURE
NEAR THE WEST COAST WILL BRING DRIER SOUTHWEST FLOW ALOFT WITH A
RETURN OF THE MARINE LAYER FOR GREATER NIGHT AND MORNING COASTAL LOW
CLOUDS AND FOG.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SOME LOW CLOUDS ARE PERSISTENT NEAR THE COAST AND MIDDLE CLOUDS
CONTINUE TO STREAM IN FROM THE DESERT. ISOLATED SHOWERS HAVE FALLEN
OUT OF THE MIDDLE CLOUDS THIS MORNING. HIGH PRESSURE ALOFT TO OUR
EAST IS DRIVING THIS SOUTHEAST MONSOON FLOW OVER OUR REGION. TODAY
WE ALSO HAVE AN EASTERLY WAVE THAT HAS BROUGHT US THE UNUSUAL
NOCTURNAL SHOWERS WEST OF THE MOUNTAINS. THIS PATTERN APPEARS THE
CASE THROUGH TONIGHT...SO DON'T BE SURPRISED TO GET A LIGHT SHOWER
NEAR THE COAST. BUT SHOWERS AND THUNDERSTORMS WILL STILL BE MOST
LIKELY IN OR NEAR THE MOUNTAINS AND IN THE DESERT TODAY. THIS
EASTERLY WAVE AND ITS MOISTURE WILL MOVE OUT EARLY SUNDAY BUT ENOUGH
MOISTURE REMAINS FOR A CHANCE OF THUNDERSTORMS THAT WILL STAY IN THE
MOUNTAINS AND DESERTS. ON MONDAY THE FLOW BEGINS TO TURN SOUTHWEST
WITH A SMALLER CHANCE OF TSTORMS FOR MOUNTAINS AND DESERTS DURING
THE AFTERNOON. THE NAM MODEL WANTS TO KEEP THAT CHANCE GOING ON
TUESDAY...BUT IS AN OUTLIER RIGHT NOW. MEANWHILE BACK AT THE COAST
THE MARINE LAYER AND THE COASTAL CLOUDS WILL DIMINISH...BUT
CURRENTLY IS HOLDING VERY STRONG DESPITE THE DISRUPTION FROM HIGHER
LEVELS. LESS EXTENSIVE AND MORE RANDOM LOW CLOUD COVERAGE CAN BE
EXPECTED NIGHTS AND MORNINGS THROUGH TUESDAY. AN UPPER TROUGH TO OUR
NORTH PUSHES DOWN SLIGHTLY ON THE HIGH PRESSURE RIDGE WEDNESDAY INTO
NEXT WEEKEND. THIS WILL PUSH AWAY ANY MONSOONAL MOISTURE AND EXTEND
OUR MARINE LAYER CLOUDS AGAIN.

&&

.AVIATION...
301550Z...LOW CLOUDS WITH BASES AROUND 1500 FT MSL...TOPS 2500 FT
MSL WILL SCATTER OUT BETWEEN 16-18Z INLAND AND 17-19Z NEAR THE
COAST...POSSIBLY LINGERING NEAR THE IMMEDIATE COAST TIL LATE
AFTERNOON. LOW CLOUDS WILL MOVE BACK INLAND AFTER 02Z WITH SIMILAR
BASES/TOPS. STRATUS WILL BE RESTRICTED TO THE COASTAL AREAS AND
COVERAGE MAY BE PATCHY TONIGHT DUE TO SUBTROPICAL MOISTURE AND
INSTABILITY ALOFT.

ABOVE THE MARINE LAYER SCATTERED TO BROKEN CLOUDS 8000 TO 15000 FEET
MSL. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ANYWHERE
THROUGH TONIGHT...BUT MAINLY OVER THE MOUNTAINS AND DESERTS. LOCAL
GUSTY WINDS...LIGHTNING...AND HEAVY RAIN NEAR THE THUNDERSTORMS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
     THE APPLE AND LUCERNE VALLEYS...RIVERSIDE COUNTY
     MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
     COUNTY MOUNTAINS.

PZ...MARINE WEATHER STATEMENT FOR POSSIBLE THUNDERSTORMS.

&&

PUBLIC...MM
AVIATION...SMALL
Hazardous weather outlook, Jul 30, 2:15 AM PST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
315 AM PDT SAT JUL 30 2011

CAZ055-056-058-060-310100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
315 AM PDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND UPPER DESERTS
OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH FOR THIS AFTERNOON AND EARLY EVENING. THE FLASH
FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EARLY
EVENING.

CAZ042-043-048-050-057-061-062-310100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
315 AM PDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL...VALLEY...AND LOWER
DESERT AREAS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY FOR THIS
AFTERNOON AND EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS
LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY...HERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY FOR
THE AFTERNOON AND EARLY EVENING IN THE DESERTS AND INLAND VALLEYS.
THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING
IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood, 1 heavy rain, 1 high wind, 1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Heavy Rain, San Bernardino

When
July 30, 12:00 PM PST to 2:00 PM PST
Where
San Bernardino County, Apple Vly
Reported by
Public
Coordinates
34.520, -117.200

A member of the public reported 0.76 inches of rain falling in a period of 45 minutes during a thunderstorm on the 30th. She also reported pea sized hail and substantial lightning.

High Wind, Apple and Lucerne Valleys

When
July 30, 12:20 PM PST to 2:00 PM PST
Where
Apple and Lucerne Valleys forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Spotter estimated a 60 mph wind gust from a thunderstorm in the area. Powerlines also reported down on 7th and D streets due to wind knocking down trees onto lines.

Flood, San Bernardino

When
July 30, 1:30 PM PST to 2:41 PM PST
Where
San Bernardino County, 0.92 mi ENE of Thorn to 2.19 mi SSE of Thorn
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.485, -117.335

Parts of Ridgecrest Road flooded near railroad tracks. Many streets in Spring Valley have flowing water. Street flooding between Balsom and Mariposa. Outside lane flooding between Cottonwood and Nisqualli.

Flood, San Bernardino

When
July 30, 1:30 PM PST to 2:41 PM PST
Where
San Bernardino County, 0.92 mi ENE of Thorn to 2.19 mi SSE of Thorn
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.485, -117.335

Parts of Ridgecrest Road flooded near railroad tracks. Many streets in Spring Valley have flowing water. Street flooding between Balsom and Mariposa. Outside lane flooding between Cottonwood and Nisqualli.

Flood, San Diego

When
July 30, 3:40 PM PST to 5:20 PM PST
Where
San Diego County, 4.69 mi ENE of Banner to 5.03 mi ENE of Banner
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.096, -116.475

Local flooding at mile marker 15 of county road S-2, north of Scissors Crossing. Heavy rain from a thunderstorm moving north along S-2 caused low parts of the road to be covered with a few inches of running water.

Flood, San Bernardino

When
July 31, 10:00 AM PST to 11:30 AM PST
Where
San Bernardino County, 1.77 mi NNE of Thorn to 1.84 mi NNE of Thorn
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.505, -117.341

Heavy rain from several hours caused street flooding on Palmdale Road at Del Gado.|1 inch rain in 12 hours.

Hail, San Diego

When
July 31, 11:00 AM PST to 1:00 PM PST
Where
San Diego County, Boulevard
Measured
0.75 in hail
Reported by
Public
Coordinates
32.670, -116.270

An employee of the Golden Acorn Casino along I-8 near Boulevard estimated penny-sized hail around 1200 PST.

Thunderstorm Wind, San Diego

When
July 31, 3:00 PM PST to 4:00 PM PST
Where
San Diego County, 3.74 mi WSW of Ocotillo Wells
Measured
50 kt (58 mph) estimated gust
Property damage
$23,000
Reported by
Park/Forest Service
Coordinates
33.130, -116.190

Anza-Borrego State Park rangers reported three power poles down due to thudnerstorm wind gusts.

Flash Flood, San Bernardino

When
July 31, 3:15 PM PST to 5:00 PM PST
Where
San Bernardino County, Wrightwood to 1.95 mi NW of Keenbrook
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.350, -117.630

Spotter RIV116 reported numerous debris flows and arroyo flooding along Lone Pine Canyon Road near Wrightwood due to heavy rain from a thunderstorm.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331690, 331525, 338422, 338423, 338425, 338426, 336380, 336381, 331539.